Michigan, 2002

Hail and Damaging Winds in Michigan, June 25 to 26, 2002

June 25 to 26, 2002 · NWS MQT · 9 events in 7 counties and zones

A warm front moved north of Upper Michigan on June 25th. Daytime temperatures rose well into the 80s away from the cooling influence of the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front moved north of Upper Michigan on June 25th. Daytime temperatures rose well into the 80s away from the cooling influence of the Great Lakes. The uncomfortable heat and humidity triggered the development of scattered thunderstorms. Some of these storms were severe, and penny-sized hail fell at Germfask in Schoolcraft County and Covington in Baraga County during the late afternoon. Another round of locally severe thunderstorms ripped across Upper Michigan overnight on the 25 and 26th, well in advance of an approaching cold front. These storms felled large trees at Ewen in Ontonagon County, at Iron River and Alpha in Iron County, and at Felch in Dickinson County. Hail the size of quarters fell near Rock in Delta County. Northland in southern Marquette County was bombarded by even larger hailstones, estimated by spotters to be the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 25, 10:30 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 25, 10:30 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1130 AM EDT TUE JUN 25 2002

15Z SFC ANAL SHOWS MESOLOW ON THE TIP OF THE KEWEENAW WITH ANOTHER
LIKELY CONVECTIVELY ENHANCED OVR WRN WI NW OF EAU.  KEWEENAW LOW MAY
BE SFC REFLECTION OF WEAK UPR LVL VORT ENHANCING ASCENT OVR ERN LK
SUPERIOR WHERE SCT SHWRS HAVE PERSISTED PAST 3 HRS.  XPECT THESE
SHWRS TO EXIT LUCE CO EARLY THIS AFTN AS VORT MAX MOVES OFF TO THE
EAST.

SOMEWHAT ILL DEFINED SYNOPTIC WARM FRONT REMAINS DRAPED ACROSS LK
SUPERIOR WITH MOST OF U.P. IN THE WARM SECTOR.  NEAR TROPICAL
ENVIRONMENT SOUTH OF THE BOUNDARY WITH SFC DWPTS FM 67 TO 70 DEF F
AND H85 DWPTS FM 11-12 DEG C.  12Z GRB/MPX/APX SOUNDINGS SHOWING
DEEP MOISTURE THRU 500 MB WITH MEAN 1000-500 RH VALUES FM 65-70 PCT
AND PRECIPITABLE WATER VALUES FM 1.55 TO 1.75 INCHES.

DIURNAL SFC HEATING COMBINED WITH MODEST MID-LVL COOLING ASSOCIATED
UPR LVL VORT MAX STEEPENS LAPSE RATES SLGTLY (700-500 AT 6.5 DEG
C/KM) WHILE CAPES INCREASE TO ARND 2000 AND L.I.S LOWER TO -3 PER
MODIFIED FCST SOUNDINGS.  XPECT VORT MAX OVR NW WI PER GOES-8 WV
DATA TO CONTINUE TO LIFT ENE AND ENHANCE ASCENT OVR IRON-DICKINSON
COUNTIES LATER THIS AFTN WITH MAX HEATING.  DIFFERENTIAL HEATING
BOUNDARIES ALONG CLOUD EDGES AND LAKE BREEZE BOUNDARIES SHOULD HELP
FOCUS LOW LVL CONVERGENCE TO GET CONVECTION GOING AFT 18Z.  EXPECT
COLLIDING LAKE BREEZE BOUNDARIES BETWEEN LAKES SUPERIOR AND MICHIGAN
TO FOCUS ANOTHER AREA OF SCT CONVECTION ACROSS INTERIOR DELTA...
ALGER... SCHOOLCRAFT... AND LUCE COUNTIES AFT 18Z.

WITH VERY HIGH FREEZING LEVELS (14.5 K FT) AND WET BULB ZERO LEVELS
(10.5-11 K FT) ONLY THE MOST INTENSE UPDRAFT PRODUCING STORMS WILL
BE ABLE TO SUSTAIN HAIL TO THE SURFACE THUS FEEL SVR THREAT IS
MINIMAL ALTHO NOT ZERO.  PRIMARY CONCERN FOR STORMS WILL BE HEAVY
RAIN GIVEN ABUNDANT MOISTURE SFC TO MID LVLS AND WEAK SHEAR WITH
WINDS AT OR BELOW 25 KTS SFC-600 MB AND NEAR UNIDIRECTIONAL PROFILE
THROUGH THE LAYER.  ZERO TO 6 KM MEAN WIND YIELDS A MEAN STORM
MOTION OF 270 AT 15 KTS.  SLOW MOTION OF STORMS WILL ALLOW FOR MORE
SIGNIFICANT CELLS TO BECOME PROLIFIC RAIN PRODUCERS.

THREE HR FLASH FLOOD GUIDANCE RANGE FROM 1.1 INCHES OVR RAIN SOAKED
MENOMINEE CO AND BTWN 1-2 INCHES OVR THE REST OF THE CNTRL U.P.
WITH HIGHER (3-4 INCH) VALUES WEST AND EAST.

HAVE BUMPED UP TEMPS A FEW LOCATIONS IN CONJUNCTION OF SFC
TRAJECTORIES AND LATEST TRENDS.  ONSHORE WIND COMPONENT NEAR THE
GREAT LAKES WILL PROVIDE MODEST RELIEF FROM HEAT/MOISTURE ALTHO HI
DEW POINT AIR WILL RETARD PROGRESS OF LAKE BREEZE BOUNDARY INLAND.
SRLY FLOW WILL ENHANCE LK BREEZE OFF LK MI.

EXPECT ANOTHER PERIOD OF CONVECTION TO DEVELOP LATER TNGT FM WEST TO
EAST ACROSS U.P. IN ASSOCIATION WITH SFC CDFNT AND ASSOCIATED UPR
LVL VORT.

.MQT...NONE.
ED F

In the hours before

Special weather statement, Jun 25, 10:55 AM EST, 3 hours 54 minutes before
MIZ001>007-009>014-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT TUE JUN 25 2002

...SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST AND CENTRAL UPPER
MICHIGAN THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN UPPER LEVEL
DISTURBANCE OVER INTERIOR SOUTHERN SECTIONS OF THE U.P. FROM IRON
RIVER TO CRYSTAL FALLS AND IRON MOUNTAIN AFTER 1 PM CDT THIS
AFTERNOON.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO FORM ALONG THE LAKE
BREEZE FRONTS OFF LAKES MICHIGAN AND SUPERIOR AS THEY COLLIDE AFTER
2 PM EDT FROM TRENARY TO STEUBEN TO SENEY TO NEWBERRY.

WITH ABUNDANT MOISTURE IN THE ATMOSPHERE FROM THE SURFACE TO THE MID
LEVELS... THE PRIMARY HAZARD FROM THESE STORMS WILL BE HEAVY
RAINFALL.  ISOLATED RAINFALL FROM 1 TO 2 INCHES IS POSSIBLE WITH THE
MOST INTENSE STORMS.  THERE IS ALSO A SLIGHT RISK OF STORMS BECOMING
SEVERE... PRODUCING 3/4 INCH DIAMETER HAIL OR DAMAGING WIND GUSTS
AROUND 60 MPH.  THESE THUNDERSTORMS WILL DISSIPATE OR MOVE OUT OF
THE AREA BY 8 OR 9 PM EDT THIS EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WESTERN AND
CENTRAL UPPER MICHIGAN OVERNIGHT TONIGHT WITH A COLD FRONT EXPECTED
TO MOVE FROM WEST TO EAST ACROSS THE AREA.  THESE STORMS WILL AFFECT
FAR WESTERN UPPER MICHIGAN STARTING AFTER 10 PM EDT AND CENTRAL
SECTIONS INCLUDING MARQUETTE...IRON MOUNTAIN AND ESCANABA AFTER 1 AM
EDT.  THE RAIN AND STORMS WILL LAST 2 TO 4 HOURS AND THEN END FROM
WEST TO EAST LATE TONIGHT.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION DIRECT
FROM THE NATIONAL WEATHER SERVICE.

ED F

WWW.CRH.NOAA.GOV/MQT (USE LOWER CASE)

The radar

The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Schoolcraft

When
June 25, 2:49 PM EST
Where
Schoolcraft County, Germfask
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.250, -85.917

Three quarter inch hail was reported.

Hail, Baraga

When
June 25, 2:49 PM EST
Where
Baraga County, Covington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -88.517

Three quarter inch hail was reported.

Thunderstorm Wind, Ontonagon

When
June 25, 7:45 PM EST
Where
Ontonagon County, Ewen
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.533, -89.283

A twelve inch diameter tree was blown down.

Thunderstorm Wind, Iron

When
June 25, 9:45 PM CST
Where
Iron County, Iron River
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.100, -88.650

Large limbs and small trees were blown down.

Thunderstorm Wind, Iron

When
June 25, 10:08 PM CST
Where
Iron County, Alpha
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -88.367

Several 12 inch diameter trees were blown down.

Thunderstorm Wind, Dickinson

When
June 25, 10:45 PM CST
Where
Dickinson County, Felch
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.000, -87.850

Large tree limbs were broken off.

Hail, Marquette

When
June 25, 11:50 PM EST
Where
Marquette County, Northland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.067, -87.583

Golf ball sized hail was reported.

Hail, Delta

When
June 26, 12:30 AM EST
Where
Delta County, 6 mi SE of Rock
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.000, -87.083

One inch diameter hail was reported.

Thunderstorm Wind, Schoolcraft

When
June 26, 1:10 AM EST
Where
Schoolcraft County, 8 mi S of Steuben
Measured
60 kt (69 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
46.067, -86.450

Several large trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302509, 5302510, 5302511, 5302512, 5302517, 5302513, 5302514, 5302515, 5302516.